×

zbMATH — the first resource for mathematics

Sturm-Liouville operators with measure-valued coefficients. (English) Zbl 1315.34001
The paper provides a comprehensive overview of spectral theory of Sturm-Liouville operators with measure-valued coefficients. The classical Sturm-Liouville theory deals with spectral problems \[ -\frac{d}{dx}p(x)\frac{dy}{dx} + q(x)y = z r(x)\, y,\quad x\in I, \tag{1} \] where the coefficients \(p\), \(q\) and \(r\) are real-valued locally integrable functions on the interval \(I\). During the last decades there was a significant progress in understanding Sturm-Liouville differential expressions with measure-valued and even with distributional coefficients. The understanding of these spectral problems is crucial in the study of numerous problems of mathematical physics. For example, they include the case of \(\delta\) and \(\delta'\) interactions, both are important models in solid state physics; they arise as isospectral problems for various nonlinear integrable equations (the KdV equation with non-smooth initial data; the Camassa-Holm equation; the Dym equation etc.).
In fact, spectral problems \[ \frac{d}{d\varrho(x)}\left( -\frac{dy}{d\varsigma(x)}(x) + \int^x y(t)d\chi(t)\right) = z\, y(x),\quad x\in I, \tag{2} \] date back to the works of M. G. Krein and W. Feller in the 1950s (for a detailed historical discussion, see the monograph [A. B. Mingarelli, Volterra-Stieltjes integral equations and generalized ordinary differential expressions. Berlin-Heidelberg-New York-Tokyo: Springer-Verlag (1983; Zbl 0516.45012)].
Now let me briefly describe the content of the paper. Sections 1 and 2 are of introductory character. Basic properties of solutions of Sturm-Liouville spectral problems are discussed in Section 3. The next 4 sections deal with self-adjoint realizations of (2) in the Hilbert space \(L^2(I;\varrho)\). More precisely, in Section 5, the authors discuss minimal and maximal relations associated with (2) in \(L^2(I;\varrho)\). An extension of the classical Weyl alternative is presented in the next section. Self-adjoint realizations and the corresponding boundary conditions are discussed in Sections 6 an 7. Basic facts on spectra and resolvents of self-adjoint realizations are collected in Section 8. The final sections contain the so-called singular Weyl-Titchmarsh-Kodaira theory.

MSC:
34-02 Research exposition (monographs, survey articles) pertaining to ordinary differential equations
34B24 Sturm-Liouville theory
34B20 Weyl theory and its generalizations for ordinary differential equations
47E05 General theory of ordinary differential operators (should also be assigned at least one other classification number in Section 47-XX)
34L05 General spectral theory of ordinary differential operators
PDF BibTeX XML Cite
Full Text: DOI arXiv
References:
[1] S. Albeverio, F. Gesztesy, R. Høegh-Krohn, and H. Holden, Solvable Models in Quantum Mechanics, 2nd ed., AMS Chelsea Publishing, Providence, RI, 2005. · Zbl 1078.81003
[2] S. Albeverio and P. Kurasov, Singular Perturbations of Differential Operators, Cambridge Univ. Press, Cambridge, 2001. · Zbl 1096.81534
[3] S. Albeverio and L. Nizhnik, A Schrödinger operator with a \(\delta\)’-interaction on a Cantor set and Krein-Feller operators, Math. Nachr. 279 (2006), 467–476. · Zbl 1105.47039 · doi:10.1002/mana.200310371
[4] R. Arens, Operational calculus of linear relations, Pacific J. Math. 11 (1961), 9–23. · Zbl 0102.10201 · doi:10.2140/pjm.1961.11.9
[5] F. Atkinson, Discrete and Continuous Boundary Problems, Academic Press, New York, 1964. · Zbl 0117.05806
[6] C. Bennewitz, Spectral asymptotics for Sturm-Liouville equations, Proc. London Math. Soc. (3) 59 (1989), 294–338. · Zbl 0681.34023 · doi:10.1112/plms/s3-59.2.294
[7] A. Ben Amor and C. Remling, Direct and inverse spectral theory of 1-dimensional Schrödinger operators with measures, Integral Equations Operator Theory 52 (2005), 395–417. · Zbl 1107.34064 · doi:10.1007/s00020-004-1352-2
[8] M. Bohner and A. Peterson, Dynamic Equations on Time Scales, Birkhäuser, Boston, 2001. · Zbl 0993.39010
[9] J. F. Brasche and L. Nizhnik, One-dimensional Schrödinger operators with \(\delta\)’-interactions on a set of Lebesgue measure zero, Oper. Matrices, to appear. arXiv:1112.2545 [math. FA]. · Zbl 1301.47034
[10] R. Camassa and D. Holm, An integrable shallow water equation with peaked solitons, Phys. Rev. Letters 71 (1993), 1661–1664. · Zbl 0936.35153 · doi:10.1103/PhysRevLett.71.1661
[11] R. Camassa, D. Holm, and J. M. Hyman, A new integrable shallow water equation, Adv. Appl. Mech. 31 (1994), 1–33. · Zbl 0808.76011 · doi:10.1016/S0065-2156(08)70254-0
[12] E. A. Coddington, Extension theory of formally normal and symmetric subspaces, Mem. Amer. Math. Soc. 134 (1973). · Zbl 0265.47023
[13] R. Cross, Multivalued Linear Operators, Marcel Dekker, New York, 1998. · Zbl 0911.47002
[14] A. Dijksma and H. S. V. de Snoo, Self-adjoint extensions of symmetric subspaces, Pacific J. Math. 54 (1974), 71–100. · Zbl 0304.47006 · doi:10.2140/pjm.1974.54.71
[15] H. Dym and H. P. McKean, Gaussian Processes, Function Theory, and the Inverse Spectral Problem, Academic Press, New York, 1976. · Zbl 0327.60029
[16] J. Eckhardt, A. Kostenko, M. Malamud, and G. Teschl, One-dimensional Schrödinger operators with \(\delta\)’-interactions on Cantor-type sets, in preparation. · Zbl 1296.34174
[17] J. Eckhardt and G. Teschl, On the connection between the Hilger and Radon-Nikodym derivatives, J. Math. Anal. Appl. 385 (2012), 1184–1189. · Zbl 1242.26046 · doi:10.1016/j.jmaa.2011.07.041
[18] J. Eckhardt and G. Teschl, Sturm-Liouville operators on time scales, J. Difference Equ. Appl. 18 (2012), 1875–1887. · Zbl 1269.34096 · doi:10.1080/10236198.2011.600310
[19] N. Falkner and G. Teschl, On the substitution rule for Lebesgue-Stieltjes integrals, Expo. Math. 30 (2012), 412–418. · Zbl 1259.26008 · doi:10.1016/j.exmath.2012.09.002
[20] W. Feller, Diffusion processes in one dimension, Trans. Amer. Math. Soc. 77 (1954), 1–31. · Zbl 0059.11601 · doi:10.1090/S0002-9947-1954-0063607-6
[21] F. Gesztesy and M. Zinchenko, On spectral theory for Schrödinger operators with strongly singular potentials, Math. Nachr. 279 (2006), 1041–1082. · Zbl 1108.34063 · doi:10.1002/mana.200510410
[22] A. S. Goriunov and V. A. Mikhailets, Regularization of singular Sturm-Liouville equations, Methods Funct. Anal. Topology 16 (2010), 120–130. · Zbl 1221.47083
[23] A. S. Goriunov and V. A. Mikhailets, Resolvent convergence of Sturm-Liouville operators with singular potentials, Math. Notes 87 (2010), 287–292. · Zbl 1205.34120 · doi:10.1134/S0001434610010372
[24] M. Haase, The Functional Calculus for Sectorial Operators, Birkhäuser, Basel, 2006. · Zbl 1101.47010
[25] O. Hald, Discontinuous inverse eigenvalue problems, Comm. Pure. Appl. Math. 37 (1984), 539–577. · Zbl 0541.34012 · doi:10.1002/cpa.3160370502
[26] E. Hewitt and K. Stromberg, Real and Abstract Analysis, Springer, New York, 1965. · Zbl 0137.03202
[27] I. S. Kac, The existence of spectral functions of generalized second order differential systems with boundary conditions at the singular end, Amer. Math. Soc. transl.(2) 62 (1967), 204–262. · Zbl 0183.09102
[28] K. Kodaira, The eigenvalue problem for ordinary differential equations of the second order and Heisenberg’s theory of S-matrices, Amer. J. Math. 71 (1949), 921–945. · Zbl 0035.27101 · doi:10.2307/2372377
[29] A. Kostenko, A. Sakhnovich and G. Teschl, Weyl-Titchmarsh theory for Schrödinger operators with strongly singular potentials, Int. Math. Res. Not. IMRN 2012, 1699–1747. · Zbl 1248.34027
[30] H. Langer, Zur Spektraltheorie verallgemeinerter gewöhnlicher Differentialoperatoren zweiter Ordnung mit einer nichtmonotonen Gewichtsfunktion, Ber. Uni. Jyväskylä Math. Inst. Ber. 14 (1972).
[31] A. I. Markushevich, Theory of Functions of a Complex Variable, 2nd ed., Chelsea, New York, 1985.
[32] V. Mikhailets and V. Molyboga, One-dimensional Schrödinger operators with singular periodic potentials, Methods Funct. Anal. Topology 14 (2008), 184–200. · Zbl 1164.47047
[33] V. Mikhailets and V. Molyboga, Hill’s potentials in Hörmander spaces and their spectral gaps, Methods Funct. Anal. Topology 17 (2011), 235–243. · Zbl 1249.47028
[34] A. B. Mingarelli, Volterra-Stieltjes Integral Equations and Generalized Ordinary Differential Expressions, Springer, Berlin, 1983. · Zbl 0516.45012
[35] J. Persson, Fundamental theorems for linear measure differential equations, Math. Scand. 62 (1988), 19–43. · Zbl 0642.34004
[36] A. M. Savchuk and A. A. Shkalikov, Sturm-Liouville operators with singular potentials, Math. Notes 66 (1999), 741–753. · Zbl 0968.34072 · doi:10.1007/BF02674332
[37] A. M. Savchuk and A. A. Shkalikov, Sturm-Liouville operators with distribution potentials, Trans. Moscow Math. Soc. 2003, 143–192. · Zbl 1066.34085
[38] A. M. Savchuk and A. A. Shkalikov, On the eigenvalues of the Sturm-Liouville operator with potentials from Sobolev spaces, Math. Notes 80 (2006), 814–832. · Zbl 1129.34055 · doi:10.1007/s11006-006-0204-6
[39] A. M. Savchuk and A. A. Shkalikov, Inverse problems for Sturm-Liouville operators with potentials in Sobolev spaces: uniform stability, Funct. Anal. Appl. 44 (2010), 270–285. · Zbl 1271.34017 · doi:10.1007/s10688-010-0038-6
[40] Š. Schwabik, M. Tvrdý and O. Vejvoda, Differential and Integral Equations: Boundary Value Problems and Adjoints, D. Reidel Publishing Co., Dordrecht, 1979. · Zbl 0417.45001
[41] M. Shahriari, A. Jodayree Akbarfam, and G. Teschl, Uniqueness for inverse Sturm-Liouville problems with a finite number of transmission conditions, J. Math. Anal. Appl. 395 (2012), 19–29. · Zbl 1251.34025 · doi:10.1016/j.jmaa.2012.04.048
[42] G. Teschl, Jacobi Operators and Completely Integrable Nonlinear Lattices, Amer. Math. Soc., Providence, RI, 2000.
[43] G. Teschl, Mathematical Methods in Quantum Mechanics: With Applications to Schrödinger Operators, Amer. Math. Soc., Providence, RI, 2009. · Zbl 1166.81004
[44] A. A. Vladimirov and I. A. Sheĭpak, Self-similar functions in the space L 2[0, 1] and the Sturm-Liouville problem with a singular indefinite weight, Sb. Math. 197 (2006), 1569–1586. · Zbl 1177.34039 · doi:10.1070/SM2006v197n11ABEH003813
[45] A. A. Vladimirov and I. A. Sheĭpak, The indefinite Sturm-Liouville problem for some classes of self-similar singular weights, Proc. Steklov Inst. Math. 2006 no. 4 (255), 82–91. · Zbl 1351.34023
[46] A. A. Vladimirov and I. A. Sheĭpak, Asymptotics of the eigenvalues of the Sturm-Liouville problem with discrete self-similar weight, Math. Notes 88 (2010), 637–646. · Zbl 1235.34228 · doi:10.1134/S0001434610110039
[47] H. Volkmer, Eigenvalue problems of Atkinson, Feller and Krein, and their mutual relationship, Electron. J. Differential Equations 2005, No. 48, 15pp. · Zbl 1075.34027
[48] J. Weidmann, Linear Operators in Hilbert Spaces, Springer, New York-Berlin, 1980. · Zbl 0434.47001
[49] A. Zettl, Sturm-Liouville Theory, Amer. Math. Soc., Providence, RI, 2005.
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.